Wisconsin, 2024

Drought in Wisconsin, February 1 to 29, 2024

February 1 to 29, 2024 · NWS DLH · 5 events in 5 counties and zones

Drought conditions persisted across parts of northwestern Wisconsin during the month of February. Areas of D2 Severe Drought covered parts or all of Iron, Ashland, Bayfield, Sawyer and Price counties with no changes in coverage observed over the course of the month.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Drought conditions persisted across parts of northwestern Wisconsin during the month of February. Areas of D2 Severe Drought covered parts or all of Iron, Ashland, Bayfield, Sawyer and Price counties with no changes in coverage observed over the course of the month. Precipitation for the month ended up around one-half to one inch below normal with very little snow on the ground in many areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 31, 11:35 PM CST, 25 minutes earlier. Its key messages:

  • Warmest day of the week today with high temperatures topping out in the mid 40s to low 50s this afternoon. Several record high temperatures have already or will be broken by the end of the afternoon.
  • Dense fog potential (50-70% chance) tonight over portions of northwest Wisconsin mainly south of WI Highway 77.
  • Warm and mostly dry pattern sticks around through the early portions of next week.
Area forecast discussion, Jan 31, 11:35 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1135 PM CST Wed Jan 31 2024

.KEY MESSAGES...

- Warmest day of the week today with high temperatures topping
  out in the mid 40s to low 50s this afternoon. Several record
  high temperatures have already or will be broken by the end of
  the afternoon.

- Dense fog potential (50-70% chance) tonight over portions of
  northwest Wisconsin mainly south of WI Highway 77.

- Warm and mostly dry pattern sticks around through the early
  portions of next week.

&&

.DISCUSSION...
Issued at 302 PM CST Wed Jan 31 2024

Rest of Today:

Mostly sunny skies (with a few high-level clouds) have
developed for most of the Northland under the influence of high
pressure across the Midwest. As a result of this sunshine, many
locations across the Northland have already warmed into the mid
40s to low 50s, the warmest of which is across central and
north-central Minnesota. A few record high temperatures have
already been surpassed as of 2 PM CST, that being Brainerd,
International Falls, and Hibbing. One exception to these very
warm temperatures is portions of NW WI where low stratus from
earlier today has been slower to burn off, but is quickly
eroding. These areas of NW WI should see highs top out more in
the low to mid 40s later this afternoon, which is still around
20 degrees above average for late January.

Tonight - Thursday Morning:

A low pressure system moving southeast across northwest Ontario
the remainder of today into tonight will bring a cold front
southward across the Northland. While this frontal passage is
expected to be mostly dry, northerly winds off of Lake Superior, some
low-level moisture, and a weak shortwave trough moving through
could result in a few flurries or light drizzle/freezing drizzle
(10-20% chance) early to mid Thursday morning. No accumulations
are expected with this precipitation.

The other concern for tonight into Thursday morning will be the
potential for dense fog very late this evening into the first
half of Thursday morning, mainly in our southern tier of NW WI
counties (i.e. Burnett, Washburn, Sawyer, and Price Counties).
HREF probabilities for visibilities of less than one-quarter
mile are 50-70% for this area. Have held off on issuing a Dense
Fog Advisory with the current forecast update due to some
uncertainty in the onset and coverage of dense fog tonight, but
an advisory may be needed if the dense fog signal continues to
increase. Any fog that does develop tonight should burn off by
late Thursday morning.

Thursday - Early Next Week:

Surface high pressure moves into northern Ontario on Thursday,
turning winds northeasterly behind the departing cold front. High
temperatures will be about 10 degrees cooler than today, but
still well above average for this time of year, ranging from
the mid 30s over the Arrowhead and WI South Shore to low 40s
south of a Brainerd to Moose Lake to Hayward line.

Warm and predominately dry weather continues this weekend into
early next week as ridging aloft associated with an omega block
over the central CONUS into this weekend transitions into a rex
block over the Upper Midwest for early next week. There is a
slight chance (10-20% chance) for a very light rain/snow mix to
graze far northern Minnesota and the Iron Range late Monday into
early Tuesday as a shortwave trough rounds the upper portion of
the ridge, but very limited to no accumulation is expected at
this time. High temperatures each day from Saturday through
Tuesday should reach the upper 30s to mid 40s, with low
temperatures in the 20s to around 30 degrees. While additional
record high temperatures do not look likely to be broken during
this timeframe, additional record warm low temperatures could
be broken.

Mid - Late Next Week:

The 12Z runs of global ensemble guidance shows fairly consistent
shift to a southwesterly 500 mb flow pattern by mid to late next
week as the ridge shifts to our east, which could open us up to
a shortwave trough during this timeframe and the return of
increasing precipitation chances in the form of rain and/or snow
depending on the track of the Colorado low that develops with
this system. NBM probabilities of measurable precipitation
Wednesday night through Friday is 40-60%. Temperatures still
look to remain 10-15 degrees above average into late next week,
as well.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1132 PM CST Wed Jan 31 2024

VFR conditions across much of the Northland currently fall to
MVFR and locally IFR from north to south 09 to 18Z as a stratus
deck associated with a cold front drops in from Ontario. Mist
creating local IFR vis in Price County is expected to clear out
by 12Z. Onshore winds into the Arrowhead keep IFR ceilings and
create areas of MVFR mist after 00Z Friday for those terminals.

&&

.MARINE...
Issued at 302 PM CST Wed Jan 31 2024

Southwesterly winds with gusts up to 20 to 25 knots are
continuing across Lake Superior this afternoon into early
evening. Waves of 3 to 5 feet continue from Grand Marais to
Grand Portage into the first half of this evening. Small Craft
Advisories remain in effect until 8 PM along the North Shore to
the northeast of Silver Bay and from Port Wing into the Apostle
Islands. Winds will briefly weaken tonight, but shift
northeasterly on Thursday and increase again into the 20 to 25
knot range with wave heights increasing to 3 to 5 feet again for
much of western Lake Superior. Another round of Small Craft
Advisories will likely be needed on Thursday.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...Small Craft Advisory from 10 AM Thursday to 4 AM CST Friday
     for LSZ140>148-150.

&&

DISCUSSION...Rothstein
AVIATION...NLy
MARINE...Rothstein
Hazardous weather outlook, Jan 31, 2:19 PM CST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
219 PM CST Wed Jan 31 2024

MNZ038-WIZ006>009-012030-
Pine-Burnett-Washburn-Sawyer-Price-
219 PM CST Wed Jan 31 2024

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Some areas of fog will be possible across parts of northwest
Wisconsin tonight into Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

MNZ010>012-018>021-025-026-033>037-WIZ001>004-012030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Douglas-Bayfield-Ashland-Iron-
219 PM CST Wed Jan 31 2024

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-150-012030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
219 PM CST Wed Jan 31 2024

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Small craft advisories remain in effect into this evening as
southwesterly winds diminish and waves subside.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of strong winds are possible from the northeast
Thursday and may lead to conditions hazardous to small craft.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Iron

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Iron forecast zone
Reported by
Drought Monitor
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

D2 Severe Drought persisted across the southern three-quarters of the county through the month with no changes in status observed. Precipitation for the month was up to one inch below normal.

Drought, Ashland

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Ashland forecast zone
Reported by
Drought Monitor
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

D2 Severe Drought persisted across the southern three-quarters of the county through the month with no changes in status observed. Precipitation for the month was up to one inch below normal.

Drought, Bayfield

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Bayfield forecast zone
Reported by
Drought Monitor
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

D2 Severe Drought persisted across the southeastern corner of the county through the month with no changes in status observed. Precipitation for the month was up to three-quarters of an inch below normal.

Drought, Sawyer

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Sawyer forecast zone
Reported by
Drought Monitor
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

D2 Severe Drought persisted across the northeastern corner of the county with a small tail into the central part of the county for the month of February. The remainder of the county was covered by D1 Moderate Drought. Precipitation for the month was up to three-quarters of an inch below normal.

Drought, Price

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Price forecast zone
Reported by
Drought Monitor
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

D2 Severe Drought was found across the far northern and the east-central portions of the county with D1 Moderate Drought across the remainder of the county throughout the month of February with no changes observed. Precipitation for the month was up to one-half inch below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161931, 1161932, 1161933, 1161934, 1161935.